Texas, 2006

Tornado in Texas, August 20, 2006

August 20, 2006 · NWS LUB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 20, 2:52 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 2:52 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT SUN AUG 20 2006

.SHORT TERM...
UPPER LEVEL PLUME OF MONSOON MOISTURE CONTINUES TO MOVE AROUND THE
WESTERN SIDE OF UPPER LEVEL HIGH PRESSURE THAT IS CENTERED OVER
EASTERN OKLAHOMA. DECENT LOW LEVEL MOISTURE IS ALSO PRESENT. THESE
FACTORS ALONG WITH AFTERNOON HEATING AND THE BEGINNING OF SOME WARM
ADVECTION OVER A DISSIPATING FRONTAL BOUNDARY HAVE LED TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. THE WARM
ADVECTION APPEARS THAT IT WILL BE STRONG ENOUGH OVERNIGHT TO
CONTINUE THE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT.
HAVE GONE WITH LOWS VERY SIMILAR TO LAST NIGHT WITH THE ONLY CONCERN
BEING ACROSS THE ROLLING PLAINS WHERE ADDITIONAL CLOUD COVER MAY
CAUSE LOWS TO BE A COUPLE DEGREES WARMER. A DECREASE IN CLOUD COVER
BY MONDAY AFTERNOON SHOULD BE ENOUGH TO ALLOW HIGHS TO BE VERY CLOSE
TO SEASONAL LEVELS. THIS AMOUNT OF HEATING SHOULD KEEP AT LEAST SOME
SCATTERED THUNDERSTORMS IN THE FORECAST FOR MID AFTERNOON WITH THE
MONSOONAL MOISTURE STILL CLOSE BY.

.LONG TERM...
UPPER RIDGE TO BUILD WESTWARD AND REMAIN ESTABLISHED OVER THE
DESERT SOUTHWEST THROUGH THE END OF THE WEEK. SHORTWAVE TROUGH
EXPECTED TO PASS JUST NORTH OF THE SOUTH PLAINS WEDNESDAY INTO
THURSDAY WITH MOST OF THE ENERGY PASSING NORTH OF THE REGION. JUST
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS POSSIBLE.

WEAK NORTHWEST FLOW ALOFT PATTERN SETS UP THROUGH THE END OF THE
WEEK. A FEW NON SIGNIFICANT UPPER LEVEL DISTURBANCES MAY ADVANCE
ACROSS THE SOUTH PLAINS HOWEVER...MID AND UPPER LEVEL FLOW PROGGED
TO BE VERY WEAK SO WILL LEAVE POPS OUT OF THE FORECAST ATTM.

GFS SHOWING A WEAKNESS ON THE EASTERN PERIPHERY OF THE RIDGE AXIS
TOWARD LATE SATURDAY/SUNDAY WHICH MAY BE A FOCUS FOR ISOLD/SCT
THUNDERSTORMS NEXT WEEKEND BUT CHANCES FOR WETTING RAINS LOOK SLIM.

UPPER RIDGE TO BUILD OVER THE REGION LATE NEXT WEEKEND WITH
BUILDING HEIGHTS OVER THE SOUTH PLAINS. IF THIS PATTERN DOES
VERIFY...A MODERATION IN TEMPERATURES WILL BE LIKELY INTO THE END
OF THE WEEK. ONLY ISOLATED TO SCATTERED ACTIVITY SHOULD CAUSE SOIL
MOISTURE TO GRADUALLY DECREASE THROUGH THE WEEK. WITH THAT IN
MIND...HAVE TRENDED DAYTIME MAXIMA A COUPLE DEGREES ABOVE MEX
GUIDANCE FOR THE EXTENDED BUT HAVE NOT GONE TOO FAR ABOVE...GIVEN
THE POTENTIAL FOR A WEAKER RIDGE AND APPROACH OF A COLD FRONT.

ONLY MINOR CHANGES MADE. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  88  64  89 /  50  40  40  30
TULIA         66  89  62  92 /  50  40  40  30
PLAINVIEW     66  91  64  90 /  50  40  30  30
LEVELLAND     65  91  65  92 /  50  40  30  30
LUBBOCK       67  92  67  90 /  50  30  30  30
BROWNFIELD    68  92  67  93 /  50  30  20  30
CHILDRESS     73  93  69  92 /  50  40  40  40
SPUR          71  94  69  96 /  50  30  20  30
ASPERMONT     71  98  69  97 /  40  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/17
Hazardous weather outlook, Aug 20, 4:08 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
508 AM CDT SUN AUG 20 2006

TXZ021>044-211015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
508 AM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Swisher

When
August 20, 5:19 PM CST to 5:21 PM CST
Where
Swisher County, 2 mi SW of Happy
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
34.717, -101.867

Residents of Happy observed a landspout tornado just southwest of the city around 17:20 CST on the afternoon of the 20th. The tornado was associated with otherwise non-severe convection over the extreme southern Texas Panhandle. No damage occurred as the tornado remained over open farm land.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525225.